Home

Tvp20 05 omslag kijk verder

Tijdschrift voor Psychiatrie 55 (2013) 10, 795 - 800

Case report

Development of (hypo)mania during discontinuation of venlafaxine in two patients with bipolar disorder

L.M. Tak, A.W.M.M. Stevens

Summary

The scientific literature frequently warns that patients with bipolar disorder risk developing a (hypo)mania on starting a course of antidepressants. In this case report, however, two patients with bipolar disorder developed a (hypo)mania while their dosage of venlafaxine was being gradually tapered off. We discuss a pharmacodynamic explanation for the induction of (hypo)mania during discontinuation of venlafaxine. We also discuss alternative explanations, such as a venlafaxine withdrawal syndrome; induction of rapid cycling; difficulties in distinguishing an agitated depression and a dysphoric mania and the naturalistic course of a bipolar disorder.

keywords bipolar disorder, mania, venlafaxine